The recent discussion whether fluoroquinolones (FQ) cause retinal detachment was short-lived and soon put to rest. The issue was raised by 2 observational studies but no signal was seen in a larger and better designed Danish study. So it seems the association is probably spurious [i].
At first blush such an association is quite possible and imaginable: First, there is the well-known ocular toxicity of chloroquine which has structural similarities to the quinolone nucleus. Likewise, the fact that FQs have a high affinity to pigmented tissues in the retina and elsewhere makes this a reasonable connection and possible concern.
But as so often is the case, not all theoretical concerns are real; we now have some 30 years of experience with quinolones and if an adverse event has escaped us in all these years, it is likely to be a very rare bird.
Nonetheless, this serves as a reminder to review the list of antibiotics with known toxic effects on the eye.
|Ethambutol||Optic neuritis, visual field defects, color vision changes||M. tuberculosis||affinity to pigmented epithelia; chelation of copper?||Irreversible; dose-dependent; color vision changes after 2-8 mo of Rx; risk = dose-related|
|Linezolid||Optic neuritis||Gram-positive antibacterial||disruption of mitochondrial function?||After prolonged administration only; partially reversible|
|INH / isoniazid||Optic neuritis||M. tuberculosis||vitamin B6 deficiency?||Reversible; pyridoxine (vitamin B6)may be beneficial|
|Chloroquine||Retinal toxicity; corneal deposits||malaria, rheumatoid arthritis||binding to melanin in pigmented retinal cells||More problematic with long-term use like for RA; chloroquine has higher risk than hydroxychloroquine; usually irreversible;|
|Voriconazole||Abnormal vision, chromatopsia, photophobia, visual hallucinations, optic neuritis , papilledema||antifungal||unknown||Abnormal vision very common (19%), reversible after drug discontinuation|
|Minocycline||Papilledema||acne||increased intracranial pressure||‘pseudotumor cerebri’ usually reversible|
|Rifampin / Rifampicin||Yellow discoloration of tears, anterior uveitis||M. tuberculosis||drug has intensely red color||More a nuisance than a toxicity|
|Cidofovir||Uveitis, hypotony||CMV||unknown||Iritis can be treated with steroids + cycloplegic medx|
|Sulfonamides||Myopic shift||broad-spectrum antibacterial|
|Amantadine||Corneal edema||influenza A / Parkinson’s||unknown; lower endothelial cell density?||Reversible after discontinuation|
|Tetracyclines||Optic neuropathy||broad-spectrum antibacterial||increased intracranial pressure||‘Pseudotumor cerebri’ usually reversible|
|Interferons||Decrease or loss of vision, retinopathy including macular edema, retinal artery or vein thrombosis, retinal hemorrhages and cotton wool spots, optic neuritis, papilledema and serous retinal detachment||HCV||unknown / ischemia||Interferon associated Retinopathy in 19% to 69% of adults; in most cases reversible|
|Clofazamine||Bull’s eye maculopathy||leprosy|
- Voriconazole is a drug very often associated with visual complaints. It is prudent to inform patients about this before the 1st dose.
- Linezolid (LZD) is often prescribed for > 14 days, e.g. in cases of vertebral osteomyelitis when surgery and other antibiotics are not an option. The long-term safety of LZD is less well known but bone marrow toxicity, neuropathy and optic neuritis should be monitored. Therapeutic Drug Monitoring (TDM) may be useful to reduce the risk of adverse events.
- With ethambutol administration, ophthalmologic exams at baseline and during Rx are mandatory
Wren. Journal of Behavioral Optometry Volume 11/2000/Number 6/Page 149
Zegans Clinical Ocular Toxicology: Drugs, Chemicals, and Herbs
[i] Uptodate. http://www.uptodate.com/contents/fluoroquinolones?source=see_link&anchor=H142842158#H142842158